A risky new challenge is becoming viral on the TikTok social network after the "choking challenge" and the ‘’Labello challenge.’’
Young people are encouraged to use potentially harmful substances as part of the so-called ‘’tranquiliser challenge,’’ which has already claimed several teenage lives in Mexico.
According to The New York Post, the situation is so dire that it is raising concerns among parents on TikTok. The “tranquiliser challenge”, states that ‘’the last person to fall asleep wins’’.
The dangerous practice, which is currently going viral on TikTok, includes taking the sedative medication clonazepam, which is recommended for anxiety and epileptic convulsions.
After 15 school children were hospitalised after ingesting tranquilisers in an online “challenge”, parents in Mexico have been encouraged to monitor their children's use of social media, writes Mirror.
In the north-central city of Guanajuato, more than a dozen fifth and sixth graders - all of whom are probably between the ages of ten and twelve - participated in the TikTok prank known as the “tranq challenge”, where they took a sedative before competing to see who could remain awake the longest.
Clonazepam is used to stop and manage seizures, according to WebMd. This substance is classified as either an anti-convulsant or an anti-epileptic.
Panic attacks can also be treated with it. Your brain and nerves are calmed by the medicine while it works. It is a member of the benzodiazepine drug family.
As prescribed by your doctor, this drug is often ingested orally, two or three times daily. Your medical history, age, and treatment response will all factor into the dosage.
Viral internet stunts continue to endanger the lives of young people: More than 15 students in Mexico were forced to undergo treatment after overdosing on drugs as part of a dangerous online Clonazepam "tranquilizer challenge." pic.twitter.com/HkNUhv5k3V— Daily Loud (@DailyLoud) February 3, 2023
The dosage for kids is also determined by weight. In order to reduce the potential of adverse effects, older persons typically start with a lower dose. Never use it for longer than recommended, more frequently, or at higher doses.
A few weeks ago, the health authorities of Mexico issued a warning about the risks of the substance and urged people to report any stores that were doing so without a prescription, according to Daily Mail.
Four of the fifteen kids who were hospitalised, according to the local media, suffered severe adverse effects. At worst, taking the medication can cause a coma and death in addition to memory problems, nausea, and fatigue.
In some Mexican pharmacies, the medication is accessible without a prescription, where many children have suffered harm as a result of this “tranquiliser challenge”.
Following this, specialists advised parents to discourage their children from following this practice because it led to numerous children being admitted to hospitals.
Authorities cautioned that using these medications unsupervised could result in symptoms like tiredness, nausea, trouble thinking or remembering, problems with coordination, or more serious concerns like breathing difficulties.
In the worst-case scenarios, using the medicine can result in a coma or even death.
Parents are responsible for keeping an eye on their children's social media usage. Health experts, however, issued a warning about the social media stunt, labelling it unsafe and advising parents to inform their children of the dangers involved.